Heparin-Induced Thrombocytopenia in Cardiac Surgery Patients

    loading  Checking for direct PDF access through Ovid

Abstract

Heparin-induced thrombocytopenia (HIT) is a prothrombotic disorder mediated by platelet-activating antibodies that target complexes of platelet factor 4 (PF4) and heparin. Because nearly all patients undergoing cardiopulmonary bypass (CPB) are exposed to heparin and experience a postoperative platelet count fall, it is not surprising that HIT is commonly suspected in this population. However, the incidence of HIT in cardiac surgery patients who receive intraoperative and postoperative unfractionated heparin is much lower than the incidence of suspected HIT, being approximately 1 to 2%. Clinical diagnosis may therefore be particularly challenging because of the need to distinguish the common platelet count fall associated with CPB and surgery from the much less common platelet count fall associated with HIT. A biphasic platelet count pattern is characteristic of HIT in this setting. Laboratory diagnosis is also difficult because of the high frequency of anti-PF4/heparin antibody seropositivity after cardiac surgery in patients without HIT. A unique aspect of management in the cardiac surgery setting is selecting an anticoagulant for intraoperative use in patients with a history of HIT who require cardiac surgery. In this article, we review the epidemiology, clinical diagnosis, and laboratory diagnosis of HIT in cardiac surgery patients and present a conceptual framework for selecting intraoperative anticoagulation in patients with a history of HIT.

Related Topics

    loading  Loading Related Articles